: i have several health issues, i am waitng for neck surgery due to 3 bad discs also have RA AND A FEW OTHER ISSUES, long story short..i have tried all meds with little relief, currently on oxy ir, after much consideration have decided --since only short relief from all the meds i have tried have agreed to go on methadone...of couse know of the stgma attached, but i am at my wits end with pain destroying my life my quaility of life is awful and at this poin will try anything and have tried everything...epidrals, meds , conservative tx
so now i will try methadone starting sat...can anyone give me ANY suggestions?? i have no idea waht to expect!!! my dr is on call this w/e which is a relief, but i am still scared and not sure what to expect, ANY HELP WILL BE SO APPRECEIATED!!
thank you in advance...
Last edited by REBEKAH GELI.; 06-15-2006 at 07:38 AM.
I so understand your concern regarding the stigma of methadone, but the fact remains that it is also a potent pain medication and is used often as such. You will probably still need break through meds and the pharmacy will know why you need them. The prescription will say "for chronic pain" on the label. The pharmacy may also ask you why you are taking it..".chronic pain."..I have been where you are too, and have never been made to feel in the least bit funny about my meds. Hope you get relief. Cactuslily
Hi rebeka, Even in the PM comunity it stillisn't considered a front line med, meaning you use it as your first choice if you haven't tried one of the LA meds. It cartainly can be used safely b a doc experienced in prescribing it. The reason it's not a first line treatment is because it produces a very wifde range of reponse from one patient to the next.Meaning if you took 10 peopl presently taking 100 mgs of morphine a day, ysme folks would require 15 mgs a day and sme would require up to 50 mgs a day. The exact conversion from one drug to another is much trickerbecause it's meth and bcause one of the characteristics of meth is a very long half life. A dose that seems to low on the first day may seem overwhelming by day 5. Half life basicaly means every X number of hours the amount in your system decreases by half. Meth continues to build for about 5 days because it has a 20-30 hour half life.
This means if you start at 20 mgs on day one.
On day 2 when you take 20 mgs you still have 10 mgs from day one in your system.
On day 3 you take 20 mgs, still have 10 mgs from day 2 and 5 mgs from day 1.
On day 4 you take 20 mgs, still have 10 mgs from day 3, 5 mgs from day 2 and 2.5
mgs from day 1.
On day 5 you take 20 mgs, have 10 from day 4, 5 from day 3, 2.5 from day 2 and 1.75 from day 1. You now have the serum level as if you had taken 38.5 mgs in one single dose. You level out at tis point but the your blood serum level keeps rising for those first 5 days before you reach steady state plasma levels. SO it's very important not to self medicate if your not getting relief the first few days and docs need to adjust the dose a little slower than other drugs because they know it's going to build up and don't know exactly how you will respond when converting from one med to another.
If you know your doc will work with you, just give it a little more time before you decide It's not right like you would know within a few doses of short acting meds or a couple days with long acting. On the other hand if you feel oversedated or have difficulty breathing, you have to take it seriously, because simply skippning the next dose may not be enough to decrease your serum level.
The stigma attached to Methadone is basically attached to all of the LA medications. Everyone does respond to it differently as Shoreline indicated. For me it caused some very severe side effects such as extreme fatigue, memory loss and coordination loss after being on it for two weeks. My system basically couldn't tolerate it. On the other hand there are many folks here who do take it and do not have the problems I did. It's one of those situations where it either does work and it works well or it doesn't work at all and you shouldn't try it again.
Have you tried any of the other LA meds like Fentanyl or Ms Contin or any of the other Morphine products (Kadian, Avinza). If not you may want to try those first because the side effects seem to be more consistant in patients overall compared to that of methadone.
Additionally there's quite a few posts here on the board itself regarding what to expect regarding it's side effects over time and it might be worth checking a few of them out so you are better educated as a whole before you actually decide to take it.
Hi Rebekah: You didn't say what kind of starting dose your doctor is giving you, but there's nothing to be scared about. I've been on Methadone for over three years now, with only minimal problems. The main problem, I guess, is the drowsiness I get when driving long distances. I partially solved this problem with taking only a low dose of the med until I arrive at the destination. It can be kind of tough, but at least you can keep your eyes open. I'm the same way watching TV, especially after a meal. I take 60 mg TID, or 180 mg per day.
There is one thing I would pass along to you before you fill your prescription. If you can, insist on Methadone. There is also a med called Methadose made by Mallinckrodt that is in my opinion quite inferior to Methadone which is the generic of Dolophine and made by Roxanne. It's well known, Methadose can be short on the dose. A 10 mg pill may only contain 8 or 9 mg. When I go to my pharmacy for my monthly fill I insist they only give me the Methadone. They know this and make sure they have plenty of the med in stock to fill my prescription and any others that might come in the store.
Good luck with your new med and please write in and let us know how you're doing on it.
i started the meth today --ty everyone for advice...i am in agony waiting for a call from my dr , he has presribed 5 mg tid, took my first dose it was like taking a baby apsprin,,,no relief! i have tried morphine could not handle the side effects...confusion nausua etc...
i have gone from oxy ir 5 mg 2 tabs q 3 hours to this,,,i am so tempted to either take another methadone pill or an oxy ir i don't know what to di whil awating his call, i feel every bone in my body aching, how sad on a beautiful day! any suggestions welcome...
Last edited by REBEKAH GELI.; 06-18-2006 at 07:32 AM.
I'm not full of knowledge about methadone, but I do know that it is a med. that is supposed to be started at a low dose and that they seem to avoid adjusting the dose more than once a week. Dave's post above explains why that is. If it were me I wouldn't take any more of the methadone but would stick to a med. that I have experience with if I needed to take something more for pain.
Sorry you are going thru this but I know that for many, meth. has been a fantastic medication for their chronic pain so hopefully it will be worth it for you!!
Someone will roll out of bed soon that knows more than I do!!
my dr called finally and actualy increased it 2 tabs: 10 mg tid...and we will talk bout it tomorrow,,,it is so very confusing!! about how it builds up in your body,,(former answer) i jus pray it work
i am running out of options, 5 years of this , i did hear the same myself that it is an 'excellent pain controller' n when u get desperate enough u will try anything!! 4 sure
i also want 2 say i am so glad i found this healthboard as it is reassuring to know their r so many others out there in the same situation..that alone helps a great deal ty again...
Last edited by REBEKAH GELI.; 06-18-2006 at 09:27 AM.
Most people are not aware but methadone was developed as a pain medication then later it was used for herion addicts. (off lable at first)
The medical community tends to have a prejudgement on most people with chronic pain that need narcotics. That is slowly changing with education.The most important thing is to treat your pain correctly or it will get worse.
Methadone is being used a lot more now it works well with littleside effects.
Don't let other peoples ignorance effect your medical care
ty for answereing yes the stigma attatched to any med is awful and prev working at a dr office b4 i was sick i can see why.
i did know that meth had been a pain reliever first..it has been such a long day for me..he started me on such a lowdose did abslutly nothing, i have just called hem again ad he allowed me to increase it i have pain where i didn;t have pain b-4...i just want to go to sleep...welll i hope the 2nd increase helps as i said it feels like such a loooonnnngg day.